Hail, Stone
- When
- December 5, 8:42 PM CST
- Where
- Stone County, 1.31 mi ENE of Reeds Spg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.760, -93.360
Penny sized hail was reported.
Strong to severe storms formed along and south of Interstate 44 during the evening of the 5th, as a southeastward moving cold front interacted with an unusually unstable airmass over the region. Sufficient vertical wind shear was also present, leading to the development of supercells embedded within a line of storms from northeast Oklahoma eastward into northern Arkansas and southern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms formed along and south of Interstate 44 during the evening of the 5th, as a southeastward moving cold front interacted with an unusually unstable airmass over the region. Sufficient vertical wind shear was also present, leading to the development of supercells embedded within a line of storms from northeast Oklahoma eastward into northern Arkansas and southern Missouri. Reports of up to golf ball size hail were received near Table Rock Lake. One EF-1 tornado developed near Highlandville in Christian County, and caused damage to trees and outbuildings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 5, 5:08 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 508 PM CST Sun Dec 5 2021 ...00Z AVIATION UPDATE... Key Messages: 1. Strong to isolated severe storms tonight south of I-44. 2. Cooler and drier weather early next week - Elevated Fire threat. 3. Another warm up likely by late week. 4. Additional precip chances next weekend. .SHORT TERM...(This evening through Monday) Issued at 145 PM CST Sun Dec 5 2021 It was a warm and breezy afternoon as widespread clear skies have allowed for mixing of higher winds to the surface. Wind gusts to 40mph have been observed so far. Temperatures were in the upper 60s to lower 70s. Big changes are on the horizon however, as a strong cold front was currently working its way southeast through central Kansas. Storm Potential Tonight: The cold front will likely enter the northwest CWA by 6-7pm. The airmass currently is capped and will likely remain capped as the front enters the area. Strong lift, associated with mid level disturbances to the north and south of the area, will allow for convection to develop as the front nears the Interstate 44 corridor as early as 8pm. 12Z HREF analysis suggests that updraft probabilities will increase to the southeast of Interstate 44 as the front moves through. Updraft helicities are strongest from the Missouri-Arkansas border and points south. RAP forecast soundings from Branson to West Plains are consistent in showing about 1000j/kg of ML cape, 40kts of 0-6km shear, and steep mid level lapse rates. Therefore the ingredients are there for a few strong to severe storms. The low level hodograph shows a southwest to west flow, which should keep the tornado threat very low. Higher QLCS potential with more organized storms looks to remain just south of the area. Storms will be fast moving with most areas seeing less than 0.50 in of rainfall. Storms will be out of the area by 1-2am. A strong cold front will usher in dry and cold air overnight, with most locations seeing wind gusts up to 35 mph and temps in the 30s by sunrise Monday. HREF cloud data suggests that skies should remain partly cloudy during the day, and with strong cold air advection, highs will struggle to warm into the lower to middle 40s. Lower humidity and gusty winds will lead to elevated fire weather conditions Monday. .LONG TERM...(Monday Night through Sunday) Issued at 145 PM CST Sun Dec 5 2021 Zonal to slightly northwest flow aloft will persist Tuesday into the mid week period. A weak disturbance moves into the area Tuesday night into Wednesday. Moisture looks to be limited, with the NBM only showing a 10-15 percent chance for measurable precip. More than likely only a few flurries or sprinkles will occur with this system. A steady rise in temperatures looks likely as we head to the end of the week. Ensemble cluster analysis shows good consensus in another mid level ridge developing over the central US. NBM temperatures support 50s Wednesday and 60s Thursday and Friday. The flow turns more southwesterly on Friday, with cluster analysis showing the potential for max temps to reach 70 degrees. This is also seen in the 75th percentile of NBM guidance. Next Weekend: While ensembles are in decent agreement that a upper level trough will develop across the Rockies, there is disagreement in the timing and structure of the wave as it ejects into the Plains. At this time, NBM probabilities for precip are highest across the southeast half of the area Saturday into Sunday(40-60 percent). This also matches the ensemble cluster analysis and CIPS extended analogs. Current probabilities for any measurable snow are quite low at this time (20 percent). NBM temperatures generally keep highs in the 40s to around 50 with lows in the 30s during this time. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 453 PM CST Sun Dec 5 2021 Current models show a strong cold front pushing through the region this evening after 00Z, bringing a chance of thunderstorms, mainly at KBBG around 03Z. Cannot rule out a storm at KSGF, although chances are low at this point. Current southwest winds will shift behind the front towards a more northwesterly direction, and gusts up to 30 kts will be likely into Monday. VFR flight conditions look to persist through the rest of the TAF period, however visibilities and ceilings could lower with the stronger storms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Schwartz
Hazardous Weather Outlook National Weather Service Springfield MO 732 PM CST Sun Dec 5 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 732 PM CST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Showers and thunderstorms will develop tonight as a cold front moves into the area. Locations south of Interstate 44 have the highest chances for these storms after 8pm. A few storms may produce large hail up to the size of quarters and damaging winds in excess of 60 mph, especially closer to the Missouri Arkansas state line. Gusty northwest winds up to 35 mph are likely overnight into Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated fire weather conditions are likely on Monday as gusty north winds combine with low humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for areas near the Missouri Arkansas state line. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schwartz
The Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
11 hail, 1 tornado. Local standard time, as filed.
Penny sized hail was reported.
Nickle sized hail was reported.
Nickle sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Golf ball sized hail was reported.
A National Weather Service storm survey determined that an EF-1 tornado touched down northeast of Highlandville, MO during the late evening of December 5th. A pool house was blown off its foundation, several outbuildings were heavily damaged, and numerous trees were uprooted along the tornado's nearly 3.5 mile path. The maximum estimated winds with the tornado reached 100mph and had a damage path up to 100 yards wide.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992989, 992990, 992991, 992992, 992998, 992995, 998675, 992993, 992997, 992996, 992994, 992999.